Overdose Prevention and Response
Overdose deaths among Minnesotans ages 15 to 34 have gone up. From 2019 to 2020, drug overdose deaths increased 26% among those age 15 to 24 and 57% among those age 25 to 34, according to the Minnesota Department of Health.
Knowing about risks like hidden fentanyl and mixing substances can prevent overdose, while carrying naloxone – a life-saving drug – can help stop one in an emergency. Together, we can reverse this growing trend among youth and young adults.
Are your pills legit?
Counterfeit drugs have become so common that even your dealer doesn’t know the answer to this question. Frankenstein pills are made of random drug assortments like fillers, opioids and fentanyl – a synthetic opioid so toxic it can kill even in very small doses. These drugs often contain only trace amounts of what you think you’re getting, or sometimes none at all. Counterfeit drugs can look nearly identical to standard prescription pills like Xanax, Percocet and Adderall, and they’re now widespread in the U.S.
The only way to be sure your pill is legit is to get a prescription – anything else is a risk. Protect yourself from the unknowns by avoiding unregulated drug sources.
What is Fentanyl?
Fentanyl, known by several other street names, is an extremely dangerous synthetic opioid, commonly used to increase the potency of certain illicit drugs. This drug can’t be seen, tasted or smelled, meaning it often goes undetected in pills, nasal sprays and eye drops. Even a dose as small as three grains of salt can be deadly, according to the Centers for Disease Control and Prevention.
Drugs can be checked for fentanyl with test strips, but these won’t necessarily detect other toxic substances. Play it safe – every batch is a mystery.
The Real Risks of Mixing Drugs
Because mixing drugs often leads to unpredictable effects that are stronger than expected, the chance of an overdose is heightened. In 2019, nearly half of drug overdose deaths involved multiple drugs, according to the Centers for Disease Control and Prevention. Whether mixing uppers (stimulants) with uppers, downers (depressants) with downers, combining the two or drinking alcohol while using drugs, the health risks are serious. Combining uppers can cause a heart attack or brain injury while taking multiple downers raises the chances of organ damage and overdose.
Learn more about the dangers of mixing drugs, and avoid a potentially deadly concoction.
Save a Life with Naloxone
Phone, keys, wallet…naloxone. The life-saving drug naloxone, also known as Narcan, is easy to carry with you on the go, and comes as an auto-injector or nasal spray small enough to fit in a pocket or purse. This drug is effective for opioid overdoses, but it won’t harm someone suffering from another type of overdose – when in doubt, use it.
By making naloxone an essential when leaving the house, you have the potential to save someone’s life. Plus, it’s readily accessible through community programs or the pharmacy – no prescription needed.
Brought to you in partnership with North Central HIDTA. Created by Congress in 1988, the High Intensity Drug Trafficking Areas (HIDTA) Program coordinates and assists Federal, State, Local, and Tribal law enforcement agencies (LEAs) to address regional drug threats with the purpose of reducing drug trafficking and drug production in the United States.
About Know the Dangers
Know the Dangers is brought to you by the Minnesota Department of Human Services in partnership with other state agencies participating in the Minnesota State Substance Abuse Strategy.
To learn more about the opioid crisis in Minnesota, use the link below to visit our website.